When supplements and prescriptions don’t mix
Reaching for an herbal remedy to treat your cold and flu, or loading up on vitamins and superfoods to ward off chronic disease? If you have a chronic condition or are taking prescription medications, you could unknowingly be doing more harm to your health than good.
People are becoming more proactive about their health, and an increasing number are turning to complementary and alternative medicine (CAM) products and practitioners to help prevent and treat health concerns like chronic pain, colds and flu, arthritis, insomnia, depression and gastrointestinal issues.
However, a new review in the Journal of the American College of Cardiology warns that there can be dangers in using CAM products — and that both doctors and patients should be better informed. Researchers from the Mayo Clinic’s Division of Cardiovascular Diseases examined more than 40 years’ worth of data about herb-drug interactions and cardiovascular conditions like high blood pressure, metabolic syndrome and congestive heart failure. The review reveals some troubling gaps about what patients know about the products they take — and what they don’t tell their doctors.
What’s the problem?
Aside from the controversy about the safety and efficacy of some CAM products, the danger is that many patients aren’t telling their doctor or pharmacist what supplements they’re taking, and health care professionals aren’t in the habit of asking. The result? Potentially dangerous side effects and drug interactions may go undetected.
Part of the issue stems from misconceptions. Many people feel that CAM products are safe because they are “natural” and made from plants and food. They’re easy to access, and many consumers purchase products without doing any research or consulting a health care practitioner about which ones are appropriate and what doses they need. (After all, is it necessary to tell your doctor you’re drinking more green tea, or treating a cold with an herbal remedy?)
However, experts warn that just because a therapy has been safely used for centuries doesn’t mean it will work well with modern medicine. The review reports that some supplements can directly affect a person’s health, like increasing blood pressure and heart rate or causing hypoglycemia. They can also affect how the body reacts to prescription medications, like increasing or decreasing the effects. Worse yet, CAM products can cause negative reactions when mixed with certain medications. The effects could be as minor as headaches, nausea and insomnia, or as serious as producing dangerous toxins in the body.
Older adults are particularly at risk, experts warn. They’re more likely than younger generations to have an existing chronic condition like heart disease or diabetes, and to be taking one or more prescription medications. According to the National Center for Complementary and Alternative Medicine (NCCAM), as many as two thirds of people over the age of 50 use some sort of CAM product or therapy.
While the review focuses on heart patients, the potential for trouble is more widespread. For example, patients about to go for surgery should beware that supplements can affect the body’s response to anesthesia or increase their risk for bleeding, especially when used in combination with certain drugs.
You might expect to find unusual sounding names among the list of supplements that can pose risks, but the review identified some familiar products including:
Echinacea. Worried about the flu? Many people reach for this popular supplement to give their immune systems a boost. However, when mixed with other meds it can lead to unpleasant side effects like nausea, dizziness and a rash — not to mention liver toxicity.
Garlic. Even though it’s often praised for helping to fight infections and lower cholesterol, garlic shouldn’t be used at the same time as anticoagulant or antiplatelet medications. Researchers even go as far as to warn against taking garlic in the 10 days before surgery because it can increase the risk of bleeding.
Ginger. It’s a tasty antioxidant that also helps with nausea and motion sickness, but it’s one of the many foods that can affect warfarin (a common blood thinning medication), and increase bleeding risk.
Gingko biloba. Thought to help circulation and ward off cognitive disorders, gingko biloba can increase your risk for bleeding when taken with warfarin, acetylsalicylic acid, COX-2 inhibitors — and can cause seizures.
Ginseng. There are several different types of ginseng, and they’re used to help boost the immune system, fight aging, boost your brain and help with stress. Ginseng is also one of the main active ingredients in many herbal cold and flu remedies. However, this ingredient can also raise your blood pressure, cause hypoglycemia and decrease the effect of warfarin. Certain types, like Asian or Siberian ginseng, can interfere with digoxin (a medication used to treat arrhythmia).
Grapefruit juice. Many people take it when they’re trying to lose weight or help their heart, but grapefruit juice can have toxic consequences when consumed with certain medications. It can also increase the effects of statins, calcium channel blockers and cyclosporines (medications that suppress the immune system).
Green tea. If you take warfarin, you already know that suddenly adding lots of leafy green vegetables and other vitamin K-rich foods to your diet can decrease the medication’s effects. What you may not know is that green tea also contains vitamin K, and should be consumed with caution.
Kelp. Often taken to fight obesity or cancer, it can increase the effects of blood thinners and medications for high blood pressure.
Oleander. Many people use it to help with asthma, arthritis, muscle cramps, congestive heart failure and even cancer. However, it can be dangerous too — potentially causing heart blockage, irregular heart beat and even death.
St. John’s Wort. It’s one of the top 10 best-selling herbs in the U.S., and often used to treat depression. However, it can increase your heart rate and blood pressure, and decreases digoxin concentration. Researchers warn that people who have a history of stroke, atrial fibrillation or thrombosis who are taking warfarin should avoid taking this herb.
What you can do
So should you stop taking your dietary supplements and vitamins? Until there’s more research about CAM products and therapies, there’s bound to be some controversy. The consistent message from researchers and critics is for doctors and patients to be better informed about the risks and benefits.
NCCAM recommends researching products you’re interested in trying, and talking to experts (like your doctor, pharmacist and a CAM practitioner) before you buy. Look for research to back up the health claims, and read up on the safety and background information for each product. Don’t stop taking a prescribed medication or consider replacing it with a dietary supplement without your doctor’s knowledge.
Also, read up on your prescription medications to find out if there are any foods or supplements that might cause problems. In some cases (like with warfarin), your doctor may adjust your prescription based on what you’re eating and taking consistently.
Not sure where to look for information? There are several online sources (including the Mayo Clinic’s Drugs and Supplements, WebMD’s Drugs & Medications and NCCAM’s Herbs at a Glance) that offer more detailed information than what’s on the product label.
If you decide to try (or keep taking) CAM products and therapies, keep the lines of communication open. Experts warn to tell your doctor and pharmacist about any supplements you take and complementary therapies you are using. Experts advise taking a list and showing it to your doctor — don’t wait for him or her to ask. This information is essential for avoiding known risks, but it’s also necessary for identifying and reporting potential problems.
If you need a little help breaking the ice, NCCAM offers tips for talking to your doctor as part of its Time to Talk campaign.
ON THE WEB
Read the full story about the review on WebMD and see the study abstract.
For more information about CAM therapies, try the following sources:
Health Canada: Safe use of Natural Health Products
NCCAM: Using Dietary Supplements Wisely
National Institutes of Health: Office of Dietary Supplements
Natural health myths busted
Healthy solution or gamble?
To B or not to B?